Extensions of the sequential stochastic assignment problem

Arash Khatibi, Golshid Baharian, Banafsheh Behzad, Sheldon H. Jacobson

Research output: Contribution to journalArticlepeer-review


The sequential stochastic assignment problem (SSAP) allocates N workers to N IID sequentially arriving tasks so as to maximize the expected total reward. This paper studies two extensions of the SSAP. The first one assumes that the values of any two consecutive tasks are dependent on each other while the exact number of tasks to arrive is unknown until after the final arrival. The second extension generalizes the first one by assuming that the number of workers is also random. Optimal assignment policies for both problems are derived and proven to have the same threshold structure as the optimal policy of the SSAP.

Original languageEnglish (US)
Pages (from-to)317-340
Number of pages24
JournalMathematical Methods of Operations Research
Issue number3
StatePublished - Dec 1 2015


  • Dynamic programming
  • Markov processes
  • Sequential assignment
  • Stochastic processes

ASJC Scopus subject areas

  • Software
  • General Mathematics
  • Management Science and Operations Research


Dive into the research topics of 'Extensions of the sequential stochastic assignment problem'. Together they form a unique fingerprint.

Cite this